Illinois, 2011

Excessive Heat in Illinois, August 1 to 2, 2011

August 1 to 2, 2011 · NWS ILX · 14 events in 14 counties and zones

A large ridge of high pressure in the central United States combined with high levels of humidity to produce excessive heat conditions in west central Illinois August 1st and all of central Illinois August 2nd. There were no reports of heat related fatalities during this relatively short heat episode.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large ridge of high pressure in the central United States combined with high levels of humidity to produce excessive heat conditions in west central Illinois August 1st and all of central Illinois August 2nd. There were no reports of heat related fatalities during this relatively short heat episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 1, 2:00 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT MON AUG 1 2011

.DISCUSSION...
ISSUED 300 PM CDT MON AUG 1 2011

SHORT TERM...TONIGHT THROUGH THURSDAY...
HEAT HEADLINES AND THUNDERSTORM CHANCES WITH THE NEXT FRONT WILL BE
THE MAIN FORECAST ISSUES IN THE SHORT RANGE. FIRST...THE HEAT.
TEMPERATURES OUT WEST ARE WELL ABOVE 100 OVER MANY AREAS OF
CENTRAL/WESTERN MISSOURI AND WESTWARD FROM THERE. CURRENT OBJECTIVE
ANALYSIS SUGGESTS 850MB TEMPERATURES ARE NOW 22-23 DEG C OVER THE
CENTRAL IL...AND BOTH THE NAM AND GFS PREDICT 850MB TEMPS AROUND 26
DEG TUESDAY AFTERNOON. THIS WOULD PUT TEMPERATURES AT LEAST IN THE
UPPER 90S...ALONG WITH DEWPOINTS IN THE MID 70S. POSSIBLY A FEW 100
DEGREE HIGHS IN THE SOUTHWEST. THIS YIELDS HEAT INDEX VALUES AROUND
110 FROM SPRINGFIELD TO PEORIA AND WESTWARD. SOME LOCATIONS OVER THE
SOUTHWESTERN PORTIONS OF THE FORECAST AREA HAVE A GOOD SHOT AT
SEEING NEAR 110 THIS AFTERNOON AS WELL. WILL THEREFORE UPGRADE THE
HEAT ADVISORY IN THE SOUTHWEST TO A WARNING VALID FROM NOW UNTIL 7
PM TUE. ALTHOUGH THE IL RIVER VALLEY AREAS FURTHER NORTH WILL ALSO
HAVE 110 HEAT INDICES ON TUE...THEY WILL NOT BE THAT WARM FOR MOST
OF THE AREA THIS AFTERNOON. THUS ONLY ADVISORY CRITERIA APPLIES.

CURRENT MCS OVER SOUTHEASTERN MN IS FORECAST TO MOVE SOUTHEAST BUT
STAY NORTH OF THE FORECAST AREA TONIGHT. FURTHER UPSTREAM...WATER
VAPOR SATELLITE LOOPS SHOW A VIGOROUS UPPER SHORTWAVE MOVING
NORTHEAST THROUGH NORTHERN ROCKIES. THIS SYSTEM WILL PICK UP THE
SURFACE LOW ALREADY OVER SOUTH DAKOTA AND PUSH IT EASTWARD ON
TUESDAY...WITH THE ATTENDING COLD FRONT APPROACHING THE NORTHERN
COUNTIES OF THE FORECAST AREA TOWARD 00Z WED. AIRMASS AHEAD OF THE
FRONT WILL BE HOT AND CAPPED...WITH MAIN CHANCES OF STORMS TO THE
NORTH OF THE FRONT WHERE PARCELS CAN GET MECHANICALLY LIFTED TO THE
LFC. HAVE HELD ONTO SLIGHT CHANCE POPS IN THE EXTREME NORTH FOR
TUESDAY AFTERNOON...BUT BETTER CHANCES WILL HOLD OFF UNTIL TUESDAY
NIGHT. ONCE THE FRONT CONTINUES SOUTHWARD INTO MORE OF THE AREA
TUESDAY EVENING...LOOKS LIKE A BETTER-THAN-EVEN SHOT AS STORMS NORTH
OF AN EAST-WEST LINE THROUGH BLOOMINGTON BEFORE PRECIPITATION
COVERAGE DECREASES AGAIN AFTER MIDNIGHT. WILL THEREFORE HAVE LIKELY
POPS UP THERE TUE EVENING...WITH CHANCE POPS FURTHER SOUTH. AREAS
ALONG AND SOUTH OF I-70 WILL ONLY HAVE A SLIGHT CHANCE AFTER
MIDNIGHT. ALTHOUGH THE MODELS SHOVE THE FRONT WELL SOUTH OF THE
FORECAST AREA BY NOON WEDNESDAY...WILL RETAIN CHANCE POPS IN THE
SOUTHEAST THROUGH THE AFTERNOON IN CASE THE FRONT GETS HUNG UP AS
THE UPPER SUPPORT PULLS AWAY THROUGH THE GREAT LAKES.

WEDNESDAY NIGHT AND THURSDAY LOOK PRETTY MUCH DRY AND NOT AS WARM AS
HIGH PRESSURE MOVES INTO THE MIDWEST. THE PREVIOUS GFS WAS TRYING TO
PUSH THE NEXT ROUND OF PRECIPITATION INTO WESTERN IL AS EARLY AS
LATE WEDNESDAY OR THURSDAY...BUT BELIEVE THAT THIS WAS DUE TO
EXCESSIVE GRID-SCALE FEEDBACK. THE LATEST GFS AS WELL AS THE NAM AND
ECMWF KEEPS THE HIGH PRESSURE IN CONTROL UNTIL AT LEAST THURSDAY
NIGHT. SO WILL HAVE POPS BELOW SLIGHT CHANCE UNTIL THE NEXT SYSTEM
GETS CLOSER ON FRIDAY.

LONG TERM...FRIDAY THROUGH MONDAY...
UPPER PATTERN BEGINNING FRIDAY WILL CONTINUE WITH THE BROAD UPPER
RIDGE THAT WILL EXTEND WEST-EAST ACROSS THE CENTRAL AND SOUTHERN
CONUS. AN UPPER SHORTWAVE WILL MOVE ALONG THE NORTHERN PERIPHERY OF
THE RIDGE AND BRING A COLD FRONT THROUGH THE MIDWEST ON FRIDAY. THIS
IS SIMILAR TO PREVIOUS RUNS...SO WILL CONTINUE THE POPS FOR THAT
TIMEFRAME AND CONTINUE A MENTIONABLE POP FOR THE EAST FRIDAY NIGHT.
THE MODELS ARE STILL DIFFERING SOMEWHAT ON HOW FAR SOUTH THE FRONT
WILL PENETRATE INTO THE UPPER RIDGE ON SATURDAY...SO WILL CONTINUE
WITH SLIGHT CHANCE POPS THEN. AFTER A BREAK ON SUNDAY...THE MODELS
HAVE DIFFERENT TIMING ON THE NEXT SYSTEM FOR EARLY NEXT WEEK. THE
ECMWF BRINGS A FRONT THROUGH...WHILE THE GFS HANGS ON TO THE SURFACE
RIDGE LONGER. FORECAST CONFIDENCE BECOMES LOW FOR DAYS 6 AND 7 AS
THE POTENTIAL RAIN-MAKER WILL BE SMALL SCALE AND DIFFICULT TO
RESOLVE THAT FAR AHEAD OF TIME. WILL KEEP POPS OUT OF THE GRIDS FOR
NOW UNTIL THE SITUATION BECOMES BETTER DEFINES.

04
&&

.AVIATION...
ISSUED 1241 PM CDT MON AUG 1 2011

SCT TO OCCASIONALLY BKN CU FIELD WITH BASES AROUND 3500FT WILL BE
NOTED ACROSS CENTRAL ILLINOIS TODAY. THESE CLOUDS WILL QUICKLY FADE
AWAY TOWARD SUNSET...RESULTING IN CLEAR SKIES TONIGHT INTO TUESDAY
MORNING. WINDS WILL INITIALLY BE LIGHT/VARIABLE THIS AFTN...THEN
WILL BEGIN TO DEVELOP A LIGHT SOUTHERLY COMPONENT TONIGHT AS HIGH
PRESSURE DRIFTS EAST OF THE REGION. WITH CLEAR SKIES AND LIGHT WINDS
IN PLACE...PATCHY FOG WILL ONCE AGAIN DEVELOP LATE TNGT...ESPECIALLY
ACROSS EAST-CENTRAL ILLINOIS WHERE WINDS WILL BE LIGHTEST. HAVE
INCLUDED RESTRICTED VISBYS DOWN TO AROUND 4SM AT MOST SITES
OVERNIGHT...BUT HAVE GONE SLIGHTLY LOWER TO 2SM FURTHER EAST AT
KCMI. AS THE HIGH MOVES FURTHER AWAY AND A WEAK COLD FRONT
APPROACHES FROM THE NORTHWEST...SOUTHWESTERLY WINDS WILL INCREASE
INTO THE 10 TO 15KT RANGE AFTER 14Z.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR ILZ040-047>051.

HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR ILZ027>031-036>038-
041>046-052>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Aug 1, 2:27 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT MON AUG 1 2011

ILZ027>031-036>038-041>046-053-055-057-021100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
327 PM CDT MON AUG 1 2011

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX READINGS WILL RANGE FROM 100 TO 105 DEGREES THROUGH
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OPPRESSIVE HEAT AND HUMIDITY WILL PERSIST ON TUESDAY...AS
AFTERNOON HIGH TEMPERATURES CLIMB INTO THE MIDDLE TO UPPER 90S.
CORRESPONDING HEAT INDEX VALUES WILL REACH THE 105 TO 110 DEGREE
RANGE.

A WEAK COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE
AREA TUESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER A FEW OF THE STORMS ALONG AND NORTH OF THE
I-74 CORRIDOR COULD PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

ANOTHER APPROACHING FRONTAL BOUNDARY WILL BRING THUNDERSTORM
CHANCES BACK INTO CENTRAL ILLINOIS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-047>051-021100-
CASS-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
327 PM CDT MON AUG 1 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES THROUGH EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OPPRESSIVE HEAT AND HUMIDITY WILL PERSIST ON TUESDAY...AS
AFTERNOON HIGH TEMPERATURES CLIMB INTO THE MIDDLE TO UPPER 90S.
CORRESPONDING HEAT INDEX VALUES WILL REACH THE 107 TO 112 DEGREE
RANGE.

A WEAK COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE
AREA TUESDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED.

ANOTHER APPROACHING FRONTAL BOUNDARY WILL BRING THUNDERSTORM
CHANCES BACK INTO CENTRAL ILLINOIS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ052-054-056-061>063-066>068-071>073-021100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
327 PM CDT MON AUG 1 2011

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES THROUGH
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OPPRESSIVE HEAT AND HUMIDITY WILL PERSIST ON TUESDAY...AS
AFTERNOON HIGH TEMPERATURES CLIMB INTO THE MIDDLE TO UPPER 90S.
CORRESPONDING HEAT INDEX VALUES WILL REACH THE 105 TO 110 DEGREE
RANGE.

A WEAK COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE
AREA ON WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED.

ANOTHER APPROACHING FRONTAL BOUNDARY WILL BRING THUNDERSTORM
CHANCES BACK INTO CENTRAL ILLINOIS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 excessive heat. Local standard time, as filed.

Excessive Heat, Cass

When
August 1, 2:30 PM CST to August 2, 6:00 PM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 110 to 115 degrees during the afternoon and early evening hours of August 1st and 2nd.

Excessive Heat, Schuyler

When
August 1, 2:30 PM CST to August 2, 6:00 PM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 110 to 115 degrees during the afternoon and early evening hours of August 1st and 2nd.

Excessive Heat, Menard

When
August 1, 2:30 PM CST to August 2, 6:00 PM CST
Where
Menard forecast zone
Reported by
COOP Observer
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 110 to 115 degrees during the afternoon and early evening hours of August 1st and 2nd.

Excessive Heat, Scott

When
August 1, 2:30 PM CST to August 2, 6:00 PM CST
Where
Scott forecast zone
Reported by
COOP Observer
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 110 to 115 degrees during the afternoon and early evening hours of August 1st and 2nd.

Excessive Heat, Morgan

When
August 1, 2:30 PM CST to August 2, 6:00 PM CST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 110 to 115 degrees during the afternoon and early evening hours of August 1st and 2nd.

Excessive Heat, Sangamon

When
August 1, 2:30 PM CST to August 2, 6:00 PM CST
Where
Sangamon forecast zone
Reported by
ASOS
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 110 to 115 degrees during the afternoon and early evening hours of August 1st and 2nd.

Excessive Heat, Knox

When
August 2, 11:00 AM CST to 6:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 105 to 110 degrees during the afternoon and early evening hours of August 2nd.

Excessive Heat, Stark

When
August 2, 11:00 AM CST to 6:00 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 105 to 110 degrees during the afternoon and early evening hours of August 2nd.

Excessive Heat, Peoria

When
August 2, 11:00 AM CST to 6:00 PM CST
Where
Peoria forecast zone
Reported by
ASOS
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 105 to 110 degrees during the afternoon and early evening hours of August 2nd.

Excessive Heat, Marshall

When
August 2, 11:00 AM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 105 to 110 degrees during the afternoon and early evening hours of August 2nd.

Excessive Heat, Woodford

When
August 2, 11:00 AM CST to 6:00 PM CST
Where
Woodford forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 105 to 110 degrees during the afternoon and early evening hours of August 2nd.

Excessive Heat, Fulton

When
August 2, 11:00 AM CST to 6:00 PM CST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 105 to 110 degrees during the afternoon and early evening hours of August 2nd.

Excessive Heat, Tazewell

When
August 2, 11:00 AM CST to 6:00 PM CST
Where
Tazewell forecast zone
Reported by
COOP Observer
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 105 to 110 degrees during the afternoon and early evening hours of August 2nd.

Excessive Heat, McLean

When
August 2, 11:00 AM CST to 6:00 PM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Temperatures in the middle 90s combined with dew point temperatures in the middle 70s to produce heat index values ranging from 105 to 110 degrees during the afternoon and early evening hours of August 2nd.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344506, 344507, 344508, 344510, 344511, 344512, 344518, 344525, 344530, 344535, 344536, 344537, 344538, 344539.